Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
129 Doctors are Online

Suffering from TB. Experiencing loss of balance along with vertigo. What is causing this and the cure?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2010
Answered : 661 Questions
My father is suffering from tb. He was on akurit 4 along with sterptomycin for about a month in mean while he experience loss of balance along with vertigo. Then doctor stopped sterptomycin.. Now he is taking akurit 4 from last 20 days without sterptomycin with very slight improvement in loss of balance and vertigo. Total duration is 1 month and 20 days.
Want to know the reason for loss of balance and vertigo. And cure for the same.
Posted Thu, 9 Aug 2012 in Cancer
Answered by Dr. Muhammad Ishfaq Habib 43 minutes later
Thanks for your query.
The first line treatment drugs for tuberculosis are the 4 drugs that are present in combination in the Akurit 4. 4 shows the combination of the 4 drugs which include isoniazid, rifampicin, pyrazinamide and ethambutol. the major side effects of all these drugs is hepatotoxicity and may cause drug induced hepatitis and as your father is already having liver problem due to alcoholism so it is recommended to have regular liver function tests. additional the ethambutol also have a side effect of optic neuritis & color blindness. two drugs which cause CNS dysfunctions are 1. isoniazid which causes mild CNS effects due to vitamin B6 depletion and usually vitamin B6 supplements are provided along with these drugs. 2. streptomycin. the major side effects of this drug is the cochlear and vestibular dysfunction which causes loss of balance and vertigo. it is more pronounced and common in patients with renal dysfunction and in such patients it may cause irreversible cochlear and vestibular dysfunction. therefore it is recommended to have regular renal function tests. As your father has stopped taking streptomycin and has shown slight improvement, so, it is a good sign as it indicates there is no permanent damage and will improve with the passage of time. So with time his new problems will be reversed back.

If further have any query feel free to ask.

Dr. M Ishfaq Habib
Above answer was peer-reviewed by
Follow-up: Suffering from TB. Experiencing loss of balance along with vertigo. What is causing this and the cure? 13 hours later
Thank you Doctor.

I am taking tablet AKurit-4 and tablet Benadon-40, and have been on this course since 45days.
I have been facing the side effects of the same like increased uric acid and headache.
Is there any alternate course instead of the one I am on, or should I continue with the same and for how many days.Kindly suggest.

Also I used to consume heavy amount of alcohol, and stopped the consumption 3months back. Can these side effects be listed due to the consumption.
Answered by Dr. Muhammad Ishfaq Habib 5 hours later
Thanks for writing back.
Benadon-40 is a vitamin B6 supplement which replenishes the vitamin B6 stores and minimizes the side effects. The initial therapy for tuberculosis is a combination of 4 drugs which is given for 2 months. As you have already taken the above treatment for 45 days, you would be completing the initial 2 months therapy in another 15 days.
After 15 days, you should consult your doctor and he will prescribe the combination of two drugs isoniazid and rifampicin for about a period of six months with which you will experience decreased side effects.
The excessive alcohol consumption could have damaged your liver and please get a liver function test done to monitor liver function. The raised uric acid levels are due to pyrazinamide in Akurit 4 which will be discontinued after 15 days. This will come back to normal after that
If you have any more questions, feel free to ask.
Dr. M Ishfaq Habib
Above answer was peer-reviewed by
Follow-up: Suffering from TB. Experiencing loss of balance along with vertigo. What is causing this and the cure? 2 days later
Hi doctor, I am positive on mantoux test for Tb but doctor is not able to locate the exact location for Tb. I have got my Ct scan for chest,head and lower abdomen, but doctor is still not able to locate the affected part. So is there any test or scan to locate it. I'm also having joint pain.
Answered by Dr. Muhammad Ishfaq Habib 14 hours later

Thanks for the reply.

The positive montoux test does not mean that you are having TB. It may be a false Positive result due to BCG vaccination for TB if you had one in your childhood. If you do not remember, you can have a look at your right shoulder for a small scar. If it is there, it means you are vaccinated for TB, which also gives a positive montoux result.

The common sites for TB are lungs, abdomen, vertebrae (backbone), brain and kidneys but all these sites when infected with TB develop specific signs and symptoms. However, some common symptoms include weight loss, loss of appetite, tiredness, low-grade fever and generalized body aches.

If you have been scanned for these sites and all are normal then there is simple test known as ESR (erythrocyte sedimentation rate). If it is more than 15mm/hour then there is some active disease but if it is less than 15 mm/hour, then the disease is not active or there may possibility that you may not be having the TB.

I would suggest you to have this test and if it comes back normal then you should talk to your doctor about stopping the drugs. Additionally I would request you to explain me the symptoms for which you consulted your doctor and was diagnosed as TB as there may be possibility of a disease other than TB.


Dr. M Ishfaq Habib
Above answer was peer-reviewed by
Follow-up: Suffering from TB. Experiencing loss of balance along with vertigo. What is causing this and the cure? 1 hour later
Hi doctor, I had all the symptoms as describe by you for tb and my esr is 80. I have gone through ct scan for brain,chest and lower abdomen but doctor is still not able to locate the effected part for tb and suggest to take medicine for tb according to him it is sometimes not possible to locate tb effected part.. How can I find effected part for tb
Answered by Dr. Muhammad Ishfaq Habib 4 hours later
Thanks for the reply
As your doctor have state the TB may of unspecified type and site. A positive skin test with active clinical symptoms and raised ESR are enough to diagnose a patient with TB. however to there advancements in localizing the site of TB but often are avoided due to cost expenses.
You already had been scanned for chest,abdomen and brain and the reports came back normal which are more suggestive of the fact that you may not be having the infection of these areas as these are easily detected by radiological evidences. Therefore to find the part affected by the TB i would suggest you to work up for those parts of your body which are common next to these parts which are kidneys, spine, bone, joints and lymphnodes.
A radiological scanning procedure known as CAT ( computerized axial tomography) is very helpful in detection of spinal and bones TB. also cytology of the joints fluid can yield definitive diagnosis. additionally urine cytology and smear can yield the infection of the genitourinary tract. lymph node biopsy and lymph cytology is very helpful to diagnose TB of the affected lymph node or the area drained by that lymphnodes can be localized for TB.
An advancement in the diagnosis of TB are the tests that detects the factors that respond to specific antigens that are present on bacteria. these test are called T-SPOT.TB and quantiferon TB tests. It is a definitive diagnostic test that detects the type of the bacteria. certain other tests are there on list but rarely performed in Asian countries. hope this would help you.
Be comfortable for further queries
Dr. M Ishfaq Habib
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor